Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 308, NWS Birmingham, AL

July 28, 2006Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 28, 2006, 5:05 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2006, 5:05 PM CDT (22:05 UTC)
Expired
Jul 28, 2006, 5:30 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 26 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:49 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 28, 3:49 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT FRI JUL 28 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
WHAT A DILEMMA THIS FORECAST HAS BECOME THE NAM AND GFS CONTINUE
TO DIFFER GREATLY THROUGH SUNDAY...WITH THE ECMWF AND UKMET
FAVORING THE DRYER NAM SOLUTION. THE NAM KEEPS THE SHORTWAVE AND
THUS THE BULK OF RAIN TO THE NORTH...WHILE THE GFS BRINGS IT
ACROSS CENTRAL ALABAMA SATURDAY AND THEN ANOTHER ONE ON SUNDAY.
THE GFS HAS BEEN WAY TO WET THIS LAST WEEK...BUT THE HUGE ISSUE
FOR ME IS THE FACT IT IS CURRENTLY RAINING WITH EXCELLENT COVERAGE WEST
OF INTESTATE 65 AND NORTH OF INTERSTATE 20. VERY CLOSE TO WHERE
THE GFS INDICATED IT TO BE. WILL GO WITH CURRENT RADAR TRENDS FOR
TONIGHT/S POPS. FOR TOMORROW WILL NOT HAVE LIKELY EVERYWHERE BUT
EXPECT THE BEST RAIN TO BE INTERSTATE 20 AND NORTH. EVEN IF THE
NAM SOLUTION WERE 100% CORRECT WITH TEMPS IN THE 90S...CAPES OVER
2000 J/KG...LI/S-4+...AND OUTFLOWS FROM THE NORTH SOMETHING COULD
BE SPARKED. THIS IS ALSO A VERY TROPICAL AIRMASS. WILL TAPER POPS
TOMORROW FROM LIKELY NORTH TO LOW END CHANCE SOUTH. NOT SURE WHAT
TO DO WITH POPS SUNDAY AND MONDAY SO TOOK A MIDDLE OF THE ROAD
APPROACH. MODELS INDICATE MONDAY WILL BE THE DRIEST DAY.

TEMPERATURES...THE GFS IS A BIT ON THE COOL SIDE SO WENT ABOVE MAV
GUIDANCE BUT BELOW MET. EXPECT AFTERNOON HIGHS TO BE IN THE UPPER
80S FOR THE COOLER ELEVATED LOCATIONS TO THE LOWER TO MID 90S FOR
THE WARMER SPOTS. OVERNIGHT LOWS WILL BE IN THE LOWER TO MID 70S
WITH THE COOLER LOCATIONS IN THE UPPER 60S.

80

.LONG TERM...(TUESDAY THROUGH FRIDAY)
DGEX AND GFS BOTH DEVELOP A LOW IN THE WESTERN ATLANTIC OFF THE
GA...SC COAST. THE GFS MEANDERS IT WEST AND EVENTUALLY IT GETS
CAUGHT UP IN A FRONT PAST DAY 7. THE DGEX MOVES THE LOW NORTH AND
EAST. NOT SURE WHAT TO BELIEVE. THE GFS IS MUCH WETTER FOR THE
FORECAST AREA. AT THIS TIME WILL NOT MAKE MANY CHANGES TO CURRENT
FORECAST. WILL GO WITH SCATTERED POPS FOR DAYTIME AND ISOLATED FOR
EVENING. TEMPERATURES SHOULD BE ABOVE CLIMATOLOGY FOR LATE
JULY/EARLY AUGUST.

80

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.
STORMS WILL CONTINUE TO DEVELOP ACROSS NORTHWEST ALABAMA. SOME OF
THESE STORMS COULD AFFECT TCL AND BHM. WILL CONTINUE TO WATCH THE
WEATHER OVER THE NEXT SEVERAL HOURS AND WILL ADJUST THE FORECAST
AS NEEDED. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE
FORECAST PERIOD.

10

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  87  72  89 /  60  60  40  50
ANNISTON    74  90  72  90 /  50  50  40  50
BIRMINGHAM  74  90  73  91 /  60  50  30  50
TUSCALOOSA  73  91  74  91 /  60  50  30  40
CALERA      73  91  72  91 /  50  50  30  50
AUBURN      75  91  72  91 /  20  40  30  50
MONTGOMERY  73  93  73  93 /  20  40  30  50
TROY        73  92  73  92 /  10  40  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

80/80/10
Hazardous weather outlook, Jul 28, 1:30 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUL 28 2006

ALZ011>015-017>050-291830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS AREAS NORTH OF
INTERSTATE 20 AND WEST OF INTERSTATE 65 AS WET MICROBURST POTENTIAL
ACROSS THE AREA IS HIGH. THIS MEANS THAT SOME STORMS COULD PRODUCE
WIND GUSTS OF UP TO 50 MPH. IN ADDITION TO THE WIND...NUMEROUS
LIGHTNING STRIKES AND VERY HEAVY RAIN WILL BE POSSIBLE.

THE WET MICROBURST THREAT WILL QUICKLY DECREASE SHORTLY AFTER
SUNSET.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

10/ARM

In the hours before

Special weather statement, Jul 28, 3:55 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 PM CDT FRI JUL 28 2006

ALZ031-282130-
GREENE-
355 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE COUNTY UNTIL 430 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MPH ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTH OF BOLIGEE.  THE THIS THUNDERSTORM WAS
MOVING NORTHEAST AT AROUND 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EUTAW AND BOLIGEE
THROUGH 430 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

10/ARM
Special weather statement, Jul 28, 4:08 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CDT FRI JUL 28 2006

ALZ020-282145-
CHEROKEE-
408 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 445
PM CDT...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CEDAR BLUFF...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CEDAR BLUFF...BLANCHE
AND GAYLESVILLE THROUGH 445 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Local storm report, Jul 28, 4:10 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     BLANCHE                 34.36N 85.61W
07/28/2006                   CHEROKEE           AL   LAW ENFORCEMENT

            SEVERAL TREES WERE BLOWN DOWN NEAR BLANCHE.

&&

LINHARES
Special weather statement, Jul 28, 4:19 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT FRI JUL 28 2006

ALZ039-282150-
MARENGO-
419 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 450
PM CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PUTNAM...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PUTNAM...NANAFALIA...
MYRTLEWOOD AND HALF ACRE THROUGH 445 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90
Special weather statement, Jul 28, 4:47 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT FRI JUL 28 2006

ALZ024-025-282215-
JEFFERSON-SHELBY-
447 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON
COUNTIES UNTIL 515 PM CDT...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER VESTAVIA HILLS...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FAIRFIELD...
HOMEWOOD...VESTAVIA HILLS...BIRMINGHAM...INVERNESS...MOUNTAIN
BROOK...CAHABA HEIGHTS AND MEADOWBROOK THROUGH 515 PM CDT.

THE PRIMARY THREATS ARE FREQUENT CLOUD TO GROUND LIGHTNING AND MINOR
FLOODING. TAKE SHELTER NOW AND AVOID USING ELECTRICAL APPLICANCES...
INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF CAUGHT OUTDOORS
AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS
LOW TO THE GROUND AS POSSIBLE. PONDING OF WATER ON ROADWAYS...
FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS AND FLOODED
UNDERPASSES ARE POSSIBLE. REMEMBER...DO NO DRIVE ACROSS ROADWAYS
COVERED WITH WATER OF UNKNOWN DEPTH.

JONES/90
Special weather statement, Jul 28, 4:49 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT FRI JUL 28 2006

ALZ012-282215-
LAMAR-
449 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 515 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF SULLIGENT TO
MOLLOY...MOVING EAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MOLLOY...DETROIT...SULLIGENT AND VERNON THROUGH 515 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:13 PM CDTSevere Thunderstorm WarningBMXSumter17 min
Jul 28, 4:30 PM CDTSevere Thunderstorm WarningBMXMarengo30 min
Jul 28, 5:40 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa20 min
Jul 28, 6:06 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.